Case Report: Long-term Structural and Functional Effects of Ethambutol Optic Neuropathy
Case Report: Long-term Structural and Functional Effects of Ethambutol Optic Neuropathy
复制标题
DOI:
10.1097/opx.0000000000001552
复制
发表时间:
2020-08-01
影响因子:
1.4
通讯作者:
Harrison, Wendy W.
中科院分区:
文献类型:
--
作者:
Addy, Laura K.;Harrison, Wendy W.
SIGNIFICANCEThis case report demonstrates reduction in the retinal nerve fiber layer (RNFL) thickness and an abnormal electroretinogram after toxic optic neuropathy from ethambutol, more than 1 year after improvements in visual acuity (VA) and visual fields (VFs) were seen. Although many studies have described complications of ethambutol, continuing reduction in RNFL thickness 2 years after discontinuation has not been described elsewhere. PURPOSEIt is well known that ethambutol can cause optic nerve toxicity, visual impairment, and VF loss. Visual acuity can be regained after stopping the drug; however, the amount and time frame are variable. There are few data on long-term follow-up of these cases to direct clinicians how to proceed once VA has stabilized. Here we present a case with 2 years of follow-up for a patient with ethambutol toxicity, showing the condition change even after VA becomes normal. CASE REPORTA 61-year-old man presented shortly after discontinuing ethambutol for Mycobacterium avium complex. Visual acuity values were 20/70 in the right eye and 20/125 in the left eye with cecocentral VF scotomas. Optical coherence tomography showed normal RNFL. Visual-evoked potentials were significantly reduced and delayed. Over the course of 2 years, the patient became asymptomatic as VA and VF returned to normal and visual-evoked potential improved. However, the optical coherence tomography RNFL was reduced from each visit to the next, and the electroretinogram showed decreased scotopic and photopic amplitudes. CONCLUSIONSSigns of ethambutol toxicity may remain or worsen years after discontinuation, even in the absence of patient symptoms and with normal VA and VF.